Heavy Rain, Benton
- When
- January 27, 9:00 AM PST to January 29, 9:00 AM PST
- Where
- Benton County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.492, -123.429 (the zone’s center; the record gives no point)
A series of strong Pacific storm systems brought heavy rain to Northwest Oregon. 87 inches and elsewhere from one-half inch at the Portland International Airport to 2 inches above the Willamette Valley floor.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A series of strong Pacific storm systems brought heavy rain to Northwest Oregon. Some of the heavier amounts include: Tillamook 6.78 inches, Lees Camp 6.80 inches, Mapleton 4.30 inches, the Astoria Airport 4.29 inches, Seaside 4.00 inches, Jewell 5.3 inches, Laurel Mt 4.88 inches, Detroit Dam and Scotts Mill 2.0 inches, Falls City 2.80 inches, Bonneville Dam 2.1 inches, Salem 0.87 inches and elsewhere from one-half inch at the Portland International Airport to 2 inches above the Willamette Valley floor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 27, 8:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST TUE JAN 27 2004
.SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE SOUTHERN OREGON COAST
WILL SPREAD RAIN AND MOUNTAIN SNOW TO THE SOUTHERN FORECAST AREA
TODAY. A STRONGER SYSTEM FROM OFF THE PACIFIC WILL SPREAD RAIN AND
MOUNTAIN SNOW INTO THE FORECAST AREA TONIGHT AND WED...WITH
ADDITIONAL SYSTEMS EXPECTED THROUGH THE REMAINDER OF THE WEEK. THE
ASSOCIATED STRONG WESTERLY FLOW WITH THESE SYSTEMS WILL GIVE
CONSIDERABLE RAIN AND HEAVY SNOW AT TIMES TO THE HIGHER CASCADES.
SHARP RISES ON RIVERS AND STREAMS ARE LIKELY BEGINNING WED.
&&
.DISCUSSION...
.SHORT TERM...SATELLITE IMAGES SHOW UPPER AND SURFACE LOW HEADING
INTO NORTHERN CA WITH WRAP-AROUND PRECIPITATION MOVING INTO SOUTH
PART OF CWA. CURRENT SNOW ADVISORY N OREGON CASCADES AND WINTER
STORM WARNING FOR LANE COUNTY CASCADES LOOK TO BE OVER DONE AND WILL
DROP EACH A NOTCH FOR THE MORNING UPDATE.
12Z GFS AND ETA INLINE WITH PREVIOUS RUN IN REGARD TO PRECIPITATION
AND SNOW LEVELS TONIGHT THRU THU. NO SIGNIFICANT CHANGES TO FORECAST
AT THIS TIME. LEADING EDGE OF SYSTEM FOR TONIGHT/WED NEAR 140W. AMSU
IMAGES SHOW JUST UNDER 1 INCH WITH PEAK CORE VALUES AROUND 1.25
INCHES. WESTERLY JET ASSOCIATED WITH THIS SYSTEM WILL PUSH IN THE
REGION...INITIALLY TO THE NORTH BUT WILL SAG SOUTH CLOSER TO THE CWA
LATER WED. 850 MB TEMPERATURES ARE INITIALLY COLD ENOUGH TO SUPPORT
THE CURRENT CASCADE WINTER STORM WATCHES FOR TONIGHT AND WED...BUT BY
WED NIGHT AS THE MOIST WARM SECTOR SPREADS ONSHORE SNOW LEVELS MAY
RISE ABOVE 6000 FEET ESPECIALLY THE OREGON PORTION.
HIGHER FREEZING LEVELS AND CURRENT PRECIPITATION FORECAST WILL AID
WATER RUN OFF FOR POSSIBLE STRONG RISES ON THE RIVERS FOR LATER IN
THE WEEK.
.LONG TERM...
THE UPPER FLOW PATTERN IS TRANSITIONING TO A HIGHER AMPLITUDE AND
LESS PROGRESSIVE WAVE TRAIN IN THE EXTENDED PERIOD. A MEAN RIDGE
SETTING UP NEAR 125W ON SUNDAY WILL SUBSEQUENTLY CAUSE INCOMING
PACIFIC FRONTAL WAVES TO SPLIT AND WEAKEN BEFORE HITTING THE COAST.
THIS IS SUPPORTED BY THE DETERMINISTIC 00Z GFS AND THE ENSEMBLE
GRAPHICS.
&&
.PRELIMINARY POINT POPS
AST 7++99 PDX 79999 SLE 89999 EUG 99999
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.OR...SNOW ADVISORY CENTRAL OREGON CASCADES OF LANE COUNTY TODAY.
WINTER STORM WATCH NORTH OREGON CASCADES AND CASCADES OF LANE
COUNTY TONIGHT THROUGH THU.
.OR...SMALL CRAFT ADVISORY CASCADE HEAD TO FLORENCE TODAY FOR
HAZARDOUS SEAS.
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE TONIGHT.
.WA...WINTER STORM WATCH SOUTH WA CASCADES TONIGHT THROUGH THU.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 537 AM PST TUE JAN 27 2004 ORZ011-013-WAZ019-281400- CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES- SOUTH WASHINGTON CASCADES- 537 AM PST TUE JAN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY A SNOW ADVISORY AND WINTER STORM WARNING REMAIN IN EFFECT FOR THE OREGON CASCADES TODAY FOR NEW SNOW AMOUNTS OF 5 TO 10 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WATCH REMAINS IN EFFECT FOR LATER TONIGHT THROUGH THURSDAY FOR PERIODS OF HEAVY SNOW. THE SNOW LEVEL WILL RISE TO 6000 FEET BY WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT FEW DAYS. ORZ001-002-WAZ021-281400- CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST- 537 AM PST TUE JAN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY SOUTH WINDS ARE EXPECTED AT TIMES IN THE UPCOMING WEEK. HEAVY RAIN AT TIMES WEDNESDAY THROUGH THURSDAY NIGHT WILL RESULT IN SHARP RISES IN RIVER LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF RAIN AND WIND LIKELY WILL BE NEEDED FOR THE NEXT FEW DAYS. ORZ003>010-012-WAZ020-022-023-039-040-281400- CASCADE FOOTHILLS IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY- COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS- SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS- WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 537 AM PST TUE JAN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOCALLY HEAVY RAIN AT TIMES WEDNESDAY THROUGH THURSDAY NIGHT WILL RESULT IN SHARP RISES IN SMALL STREAMS AND RIVER LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF RAIN LIKELY WILL BE NEEDED FOR THE NEXT FEW DAYS.
The national radar mosaic for the moment the first event began.
14 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384290, 5384291, 5384292, 5384293, 5384294, 5384295, 5384296, 5384297, 5384298, 5384299, 5384382, 5384383, 5384384, 5384385.